Kansas, 2006

Flood and Hail in Kansas, July 12, 2006

July 12, 2006 · NWS ICT · 12 events in 4 counties and zones

7 hail, 4 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 2:09 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 12, 2:09 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT WED JUL 12 2006

.DISCUSSION...
MAIN FORECAST CONCERNS WILL DEAL WITH CONVECTIVE CHANCES THROUGH THE
NEXT 36HRS...FOLLOWED BY SEVERAL DAYS OF +100 DEGREE HEAT INDICES
STARTING TOMORROW AFTERNOON.

TONIGHT
WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS NEXT SERIES OF SHORT
WAVES CURRENTLY TRACKING EAST ACROSS WESTERN KANSAS/COLORADO. ONCE
AGAIN THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG LOW LEVEL
BOUNDARIES...ONE BOUNDARY CURRENTLY EXTENDS FROM NORTHWEST KANSAS
SOUTHWARD INTO SOUTHWEST KANSAS...ANOTHER BOUNDARY WAS DRAPED OVER
SOUTH CENTRAL KANSAS FROM WEST TO EAST. VISIBLE SATELLITE
IMAGERY/88D ALREADY SHOWING SOME DEVELOPMENT ALONG THE BOUNDARY IN
WESTERN KANSAS. A MCV SOUTH OF THE KANSAS/OKLAHOMA BORDER WAS ALSO
KICKING OFF SOME ACTIVITY. THE AIRMASS HAS NOT CHANGED ANY OVER
KANSAS AND REMAINS VERY TROPICAL IN NATURE. THEREFORE...WET
MICROBURST POTENTIAL ALONG WITH LOCALLY HEAVY RAINFALL WILL BE A
RISK FROM SOME OF THE STRONGER STORMS. NUMEROUS STORM-SCALE OUTFLOW
BOUNDARIES WILL INTERACT WITH EACH OTHER AND SHOULD KEEP ACTIVITY
GOING WELL AFTER SUNSET.

THUR-FRI
THUNDERSTORMS MIGHT LINGER OVER EASTERN KANSAS FOR THURSDAY
MORNING...HOWEVER ANOTHER SHORT WAVE IS EXPECTED TO MOVE ACROSS
KANSAS THURSDAY NIGHT WHICH SHOULD SPARK OFF ANOTHER ROUND OF
THUNDERSTORMS. HEAT INDICES WILL GO ABOVE THE CENTURY MARK STARTING
THURSDAY AFTERNOON...AND THIS PATTERN SHOULD PERSISTENT FOR SEVERAL
DAYS THEREAFTER WITH MOIST AIRMASS LINGERING AROUND THE STATE.
THUNDERSTORM CHANCES COULD FINALLY WIND DOWN FOR FRIDAY AS UPPER
LEVEL RIDGING BEGINS TO SHIFT EASTWARD TOWARDS KANSAS.

EXTENDED: SAT-WED
VERY HOT TEMPS WITH HEAT INDICES WELL ABOVE 100 DEGREES EXPECTED
DURING THIS PERIOD FOR KANSAS. THE HIGH LEVELS OF HEAT AND HUMIDITY
WILL CREATE DANGEROUS WEATHER CONDITIONS FOR ANY OUTDOOR
ACTIVITIES.

MODELS SHOW SYSTEM CURRENTLY SPINNING OVER THE EASTERN PACIFIC
MOVING EASTWARD ACROSS SOUTHERN CANADA FOR SUNDAY INTO MONDAY. THIS
SYSTEM WILL PUSH A COLD FRONT SOUTHWARD ACROSS THE NORTHERN
PLAINS...BUT CHANCES OF THIS FRONT REACHING CENTRAL KANSAS LOOK
RATHER SLIM AT THIS TIME AS BROAD UPPER LEVEL RIDGE KEEPS A FIRM
GRIP OVER THE CENTRAL PLAINS. AS A RESULT...ANY RELIEF OR BREAK-DOWN
OF THE VERY HOT WEATHER PATTERN COULD BE DELAYED FOR SEVERAL MORE
DAYS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  98  73  99 /  30  20  30  10
HUTCHINSON      72  98  73 100 /  40  10  30   5
NEWTON          71  98  72  99 /  30  20  30  10
ELDORADO        72  97  73  98 /  30  20  30  10
WINFIELD-KWLD   72  99  73 100 /  40  20  20  10
RUSSELL         70  98  71 100 /  40  20  30   5
GREAT BEND      70  98  71 100 /  40  20  30   5
SALINA          72  98  73 100 /  30  20  30  10
MCPHERSON       71  98  72 100 /  40  20  30  10
COFFEYVILLE     72  96  73  97 /  40  20  30  20
CHANUTE         71  94  72  95 /  30  30  30  20
IOLA            71  94  72  95 /  30  30  30  20
PARSONS-KPPF    72  95  73  97 /  30  30  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 2:34 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT WED JUL 12 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
334 PM CDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO AFFECT CENTRAL AND SOUTHERN KANSAS
THROUGH THE LATE EVENING HOURS. A FEW STRONG OR ISOLATED SEVERE
STORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS...MAINLY
AFFECTING LOCATIONS ALONG AND SOUTH OF A LINE FROM SALINA TO EL
DORADO...TO PARSONS. THE MAIN RISK WILL BE LOCALLY DAMAGING DOWN-
BURST WINDS AROUND 60 MPH...HAIL UP TO NICKEL SIZE...AND LOCALLY
HEAVY DOWNPOURS WHICH COULD CAUSE SOME MINOR FLOODING OF LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF THE REGION THROUGH
THURSDAY NIGHT...ONCE AGAIN A FEW STRONG TO ISOLATED SEVERE
STORMS WILL BE POSSIBLE FOR THURSDAY AFTERNOON AND EVENING. THERE
IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON
FRIDAY.

HEAT INDICES OF 100 TO 105 WILL BE POSSIBLE ACROSS MUCH OF THE
AREA ON THURSDAY AND FRIDAY AFTERNOON. THE HEAT INDICES COULD GO
ABOVE 105 DEGREES FOR MUCH OF THE REGION DURING THE AFTERNOON TIME FRAME
FROM SATURDAY...THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...
DUE TO THE RELATIVELY ISOLATED AND SHORT-LIVED NATURE OF ANY
SEVERE WEATHER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CJ

In the hours before

Special weather statement, Jul 12, 2:40 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT WED JUL 12 2006

KSZ032-122130-
RUSSELL-
340 PM CDT WED JUL 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF GORHAM...OR 13 MILES SOUTHWEST
OF RUSSELL...AND MOVING NORTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 12, 3:12 PM CST
Where
Russell County, Gorham
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -99.017

Hail, Russell

When
July 12, 3:47 PM CST
Where
Russell County, 5 mi S of Gorham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -99.017

Flood, Russell

When
July 12, 4:02 PM CST to 9:00 PM CST
Where
Russell County, 1 mi S of Gorham
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Minor flooding was reported on a few roads south of Gorham.

Hail, Barton

When
July 12, 4:35 PM CST
Where
Barton County, Susank
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -98.767

Hail, Barton

When
July 12, 4:40 PM CST
Where
Barton County, 2 mi NE of Hoisington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.533, -98.733

Thunderstorm Wind, Barton

When
July 12, 5:02 PM CST
Where
Barton County, 4 mi W of Claflin
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
38.517, -98.600

A 3 inch diameter tree limb was downed.

Hail, Ellsworth

When
July 12, 5:35 PM CST
Where
Ellsworth County, Kanopolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.150

Thunderstorm Wind, Ellsworth

When
July 12, 5:35 PM CST
Where
Ellsworth County, Kanopolis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.717, -98.150

Hail, Reno

When
July 12, 6:31 PM CST
Where
Reno County, 3 mi E of Plevna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.250

Hail, Reno

When
July 12, 6:38 PM CST
Where
Reno County, 1 mi NW of Abbyville
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -98.217

Thunderstorm Wind, Reno

When
July 12, 6:55 PM CST
Where
Reno County, 3 mi NE of Arlington
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.933, -98.150

Hail, Reno

When
July 12, 6:55 PM CST
Where
Reno County, 3 mi NE of Arlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -98.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525325, 5525326, 5525327, 5525328, 5525329, 5525330, 5525331, 5525332, 5525333, 5525334, 5525335, 5525336.